Kentucky, 2013

Winter Storm in Kentucky, December 5 to 6, 2013

December 5 to 6, 2013 · NWS PAH · 22 events in 22 counties and zones

A winter storm produced a variety of precipitation types across western Kentucky. The precipitation changed from rain to freezing rain, then to sleet, and finally to snow in most areas.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A winter storm produced a variety of precipitation types across western Kentucky. The precipitation changed from rain to freezing rain, then to sleet, and finally to snow in most areas. The wintry precipitation started late in the evening across most areas, but not until early the next morning in the Hopkinsville area. The heaviest accumulations of snow and sleet were in the Ohio River counties from Henderson through Paducah to Ballard County, where 4 to 6 inches fell on top of a quarter inch of ice. Isolated amounts up to 7 inches were measured in Ballard County. Along the Tennessee border from Murray to the Hopkinsville area, about one-quarter to one-half inch of icing occurred, followed by up to an inch of sleet and snow. In between the Tennessee border counties and the aforementioned Ohio River counties, two to four inches of sleet and snow along with up to one-quarter inch of ice was reported. This included Owensboro, Madisonville, Princeton, and Mayfield. The freezing rain caused some sagging of power lines and trees, especially where glazing was the heaviest in the Hopkinsville area. Isolated power outages were reported. Where precipitation changed to snow, it fell heavily for a few hours. Visibility was reduced below one-half mile, and snowfall rates were at least an inch per hour. An off-duty meteorologist near Paducah reported nearly two inches of snow per hour. Roads were very slick and hazardous across all of western Kentucky, with numerous accidents reported. A tractor-trailer rig jackknifed on Interstate 24 between Paducah and Reidland. Another tractor-trailer rig jackknifed on the Natcher Parkway near the Owensboro by-pass. Non-essential travel was discouraged in the hardest hit counties, such as Ballard County. A state of emergency was declared in Henderson County. At a farm on State Route 1377 southeast of Bardwell (in Carlisle County), a section of a chicken house roof about 200 feet long collapsed. The roof structure of an immediately adjacent chicken house was compromised. These same areas of roof structure were likely weakened by a severe thunderstorm wind event on October 31, 2013. An arctic cold front swept east across the region, bringing much colder air. As the depth of the cold air increased behind the front, precipitation changed from freezing rain to sleet and then to snow in most areas. A pair of disturbances in the upper levels of the atmosphere moved northeast across the region, causing wintry precipitation to become heavy at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 3:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 5, 3:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CST Thu Dec 5 2013

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 331 PM CST THU DEC 5 2013

The winter storm is a couple of hours earlier than expected, but
the overall evolution has been as expected so far. The
precipitation has quickly transitioned to sleet over much of
southeast Missouri and southern Illinios. Will allow the warning
to continue as is.

The main shift in guidance, led by the 12Z NAM is to hang onto a
very warm layer aloft longer into the event. The southeast corner
of the area may never see much in the way of snow before the
precipitation ends. The forecast has been shift a bit more toward
freezing rain/ice and less sleet and snow over much of west
Kentucky and Missouri Boot Heel region. A half inch of ice is
likely over much of this area, with just an inch or two of sleet
and snow. Over the northern portions of the area the 6-8" swath of
sleet and snow still looks good, and may not be high enough given
some sleet accumulations we have already received this afternoon.
The overall timing remains the same with the precipitation coming
to a rapid end from west to east Friday afternoon.

North winds generally 10 to 15 mph will continue to bring in much
cooler air through the short term period. Single digit temperatures
are expected over much of the area Friday night, and negative wind
chills are now forecast over much of the area Friday night as
well.

.LONG TERM...(Saturday Night through Thursday)
ISSUED AT 331 PM CST THU DEC 5 2013

Models continue to show low pressure over the western Gulf of Mexico
12z Sunday, with an inverted trof extending east of the PAH forecast
area.  Models continue to trend a little farther east, which would
lessen amounts across our area.  However, this will also keep our
region in colder air, thus indicating a more persistent wintry mix
and less potential for our southeast counties, where the highest QPF
should be, to change to rain on Sunday.  Precipitation will spread
northwest across our counties late Saturday night and continue
through the day Sunday.  Light amounts of snow, sleet and a little
freezing rain will be possible across southeast Missouri, southern
Illinois and southwest Indiana by the time the precipitation ends
late Sunday afternoon or Sunday evening.

Across west Kentucky, and possibly into extreme southeast Missouri
and extreme southern Illinois, more significant amounts of freezing
rain and sleet are possible.  With almost all of the region below
freezing through the entire event, whatever falls will freeze and/or
accumulate.  Southern portions of the Pennyrile region of west
Kentucky have the best chance for temperatures to climb above
freezing, but with the best QPF in this area, a tenth to a quarter
inch of ice accumulation will be possible before the temperatures
potentially climb to above freezing.  Lesser amounts of ice are
expected across the rest of west Kentucky and adjacent areas.

Overall confidence is not very high right now, due to current models
trends, but fortunately amounts have trended downward from a couple
of days ago.  If the GFS pans out, amounts would still be pretty
significant, but ECMWF, NAM and GEM all show higher QPF mainly over
portions of west Kentucky or to our east.  Also, how much snow/ice
pack is left from the winter event just getting started across our
region will have an impact on temperatures and potential
accumulations.  By late Sunday night the wintry precip, mainly snow
and sleet by that point, should gradually taper off from west to
east, with a return of dry conditions after 12z Monday.

High pressure will build across the Central Plains Monday and slowly
slide east through mid week, centered over the middle Mississippi
valley by 12z Wednesday.  Very cold air will settle into our region
for the early part of the work week.  Highs Monday will range from
the middle 20s north to the lower 30s south, then only in the 20s
area wide Tuesday.  Lows both Monday night and Tuesday night will
range from the middle single digits north to the middle teens
southeast.  By Wednesday and Thursday, with plenty of sunshine, high
temperatures will rebound a little, back into the middle 20s to
middle 30s.

&&

.AVIATION...
ISSUED AT 1113 AM CST THU DEC 5 2013

MVFR will deteriorate to IFR overnight. Precipitation will become
freezing rain then mix with sleet overnight with MVFR vsby and
cigs at best. After 12z precip will change over to snow and cigs
and vsby will lower into IFR for the last leg of the taf all
sites. Gusty north winds will persist throughout the valid time of
TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING until 6 PM CST Friday FOR ILZ077-078-083-
     086-087-089>091-093-094.

     WINTER STORM WARNING until 6 PM CST Friday FOR ILZ075-076-
     080>082-084-085-088-092.

MO...WINTER STORM WARNING until 6 PM CST Friday FOR MOZ112-114.

     WINTER STORM WARNING until 6 PM CST Friday FOR MOZ076-086-087-
     100-107>111.

IN...WINTER STORM WARNING until 6 PM CST Friday FOR INZ081-082-
     085>088.

KY...WINTER STORM WARNING until 6 PM CST Friday FOR KYZ001>008-010-
     011-013>016-018>020.

     WINTER STORM WARNING from Midnight tonight to 9 PM CST Friday
     FOR KYZ009-012-017-021-022.

&&

SHORT TERM...DRS
LONG TERM...RST
AVIATION...KH
Hazardous weather outlook, Dec 5, 4:24 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CST THU DEC 5 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 PM CST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE MAJOR WINTER STORM HAS ALREADY SPREAD FREEZING RAIN AND SLEET ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THIS AFTERNOON. THE
WINTRY CONDITIONS WILL SPREAD SOUTH AND EAST ACROSS THE REMAINDER
OF THE AREA TONIGHT. A WINTER STORM WARNING IS IN EFFECT THROUGH
FRIDAY. PLEASE REFER TO THE WARNING STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING WILL CONTINUE THROUGHOUT THE AREA
THROUGH THE DAY FRIDAY. PLEASE REFER TO THE WARNING STATEMENT FOR
DETAILS.

A WINTRY MIX OF PRECIPITATION IS FORECAST MAINLY LATE SATURDAY
NIGHT INTO SUNDAY. SOME ICE AND SNOW ACCUMULATION WILL BE
POSSIBLE...ESPECIALLY ACROSS WESTERN KENTUCKY AND PORTIONS OF
SOUTHEAST MISSOURI.

WIND CHILLS MAY DROP JUST BELOW ZERO OVER PORTIONS OF THE AREA
LATE FRIDAY NIGHT AND EARLY SATURDAY...AND AGAIN LATE MONDAY NIGHT
AND EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF
PRECIPITATION TYPE...AND MEASUREMENTS OF WINTRY PRECIPITATION...
INCLUDING ICE ACCRETION AND SNOW AND SLEET ACCUMULATION...WOULD BE
GREATLY APPRECIATED.

DRS

In the hours before

Local storm report, Dec 5, 4:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CST THU DEC 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     FREEZING RAIN    CAMBRIA                 37.78N 89.11W
12/05/2013  E0.00 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            1/10TH OF AN INCH OF ICE ACCUMULATION ON MOST SURFACES.

            ROADS ARE SLUSHY TO ICE COVERED. ESPECIALLY SIDE STREETS.

0402 PM     FREEZING RAIN    DAHLGREN                38.20N 88.68W
12/05/2013  M0.16 INCH       HAMILTON           IL   TRAINED SPOTTER

            8/10TH INCH OF SNOW. 2/10TH INCH OF ICE OVER THE PAST 2
            HOURS. LOTS OF LIQUID WATER MIXED IN WITH SLEET.
            UNTREATED RURAL ROADS ARE BEGINNING TO ICE OVER.

&&

PS
Local storm report, Dec 5, 4:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CST THU DEC 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FREEZING RAIN    7 NW POPLAR BLUFF       36.84N 90.50W
12/05/2013  E0.10 INCH       BUTLER             MO   TRAINED SPOTTER

            GROUND NOW MOSTLY COVERED WITH SLEET. TEMPERATURE 32.

&&

PS
Local storm report, Dec 5, 4:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CST THU DEC 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FREEZING RAIN    JACKSON                 37.38N 89.65W
12/05/2013  E0.20 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            EM ESTIMATING 2/10TH INCH OF ICE ON ELEVATED SURFACES
            WITH MODERATE SLEET.

&&

PS
Local storm report, Dec 5, 4:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CST THU DEC 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     SLEET            JUNCTION                37.72N 88.24W
12/05/2013  U0.00 INCH       GALLATIN           IL   EMERGENCY MNGR

            SLEET FALLING OVER THE WESTERN HALF OF THE COUNTY.

&&

KELLYH
Local storm report, Dec 5, 4:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CST THU DEC 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FREEZING RAIN    MOUNT VERNON            38.32N 88.91W
12/05/2013  U0.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            SOME GLAZING OF POWER LINES AND TREES. ROADS ARE SLUSHY.

&&

PS
Local storm report, Dec 5, 4:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
450 PM CST THU DEC 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FREEZING RAIN    2 S JUNCTION            37.69N 88.24W
12/05/2013  U0.00 INCH       GALLATIN           IL   TRAINED SPOTTER

            ICE IS FORMING ON THE TREES AND GRASS. PAVEMENT IS WET
            AND CLEAR OF ICE.

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Ballard

When
December 5, 5:00 PM CST to December 6, 5:00 PM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Storm, Henderson

When
December 5, 8:00 PM CST to December 6, 6:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Union

When
December 5, 8:00 PM CST to December 6, 6:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Storm, Carlisle

When
December 5, 9:00 PM CST to December 6, 5:00 PM CST
Where
Carlisle forecast zone
Property damage
$70,000
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Storm, Caldwell

When
December 5, 10:00 PM CST to December 6, 6:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Storm, Crittenden

When
December 5, 10:00 PM CST to December 6, 6:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Storm, Daviess

When
December 5, 10:00 PM CST to December 6, 7:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Storm, Hickman

When
December 5, 10:00 PM CST to December 6, 5:00 PM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
December 5, 10:00 PM CST to December 6, 5:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
December 5, 10:00 PM CST to December 6, 6:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
December 5, 10:00 PM CST to December 6, 5:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Storm, McCracken

When
December 5, 10:00 PM CST to December 6, 5:00 PM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
December 5, 10:00 PM CST to December 6, 6:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Storm, Calloway

When
December 5, 11:00 PM CST to December 6, 5:00 PM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Storm, Graves

When
December 5, 11:00 PM CST to December 6, 5:00 PM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Storm, Hopkins

When
December 5, 11:00 PM CST to December 6, 6:00 PM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
December 5, 11:00 PM CST to December 6, 7:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Storm, Muhlenberg

When
December 5, 11:00 PM CST to December 6, 6:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
December 6, 12:00 AM CST to 5:00 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Storm, Trigg

When
December 6, 12:00 AM CST to 6:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Storm, Christian

When
December 6, 7:00 AM CST to 6:00 PM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
December 6, 7:00 AM CST to 6:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483317, 483326, 483337, 483320, 483318, 483322, 483323, 483327, 483329, 483330, 483331, 483332, 483338, 483319, 483325, 483328, 483333, 483334, 483324, 483336, 483321, 483335.